Alert archive / Texas / Tornado Warnings in 1997

Tornado Warning 19, NWS San Angelo, TX

April 25, 1997Irion County, Tom Green County, Texas

NWS San Angelo, TX issued this tornado warning at Apr 25, 1997, 5:54 AM CDT for Irion County, Tom Green County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 25, 1997, 5:54 AM CDT (10:54 UTC)
Expired
Apr 25, 1997, 6:55 AM CDT
In force
61 min
Issued by
NWS San Angelo, TX
Area
Whole counties

Counties Irion County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 22 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 12:15 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -111 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
2486 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-111 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 251054
TORSJT
TXC235-451-251155-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
554 AM CDT FRI APR 25 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 655 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN WESTCENTRAL TEXAS

   ...EASTERN IRION COUNTY
   ...WESTERN TOM GREEN COUNTY
 
AT 551 AM CDT...DOPPLER RADAR AT SAN ANGELO INDICATED A DEVELOPING
TORNADO 20 MILES SOUTHWEST OF SAN ANGELO OR NEAR MERTZON MOVING
NORTHEAST AT 35 MPH.

SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... TANKERSLEY...
CARLSBAD... SAN ANGELO AND GRAPE CREEK.

IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENTt. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO
BASEMENT IS AVAILABLE...SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A
CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO
COVER YOUR BODY. AVOID WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 25, 1:59 AM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Apr 25, 1:59 AM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
159 AM CDT FRI APR 25 1997

IMPRESSIVE 120 KNOT JET AT 300 MB EXTENDED FROM LAS VEGAS NORTHWARD
TO THE CANADIAN BORDER. THIS WILL ALLOW THE UPPER LEVEL LOW IN
EASTERN ARIZONA TO CONTINUE DIGGING SOUTH-SOUTHEASTWARD THROUGH THE
NEXT 24-36 HOURS...MORE IN LINE WITH THE ETA AND AVN MODELS. UPPER
LEVEL DIVERGENCE WILL REMAIN OVER OUR REGION THROUGH SATURDAY MORNING
WHICH SHOWS UP WELL ON SATELLITE WITH THE SPREADING OUT OF THE
CIRRUS SHIELD.

IN GENERAL...A GOOD DEAL OF RAIN IS EXPECTED ACROSS OUR REGION
TODAY AND EVEN MORE LIKELY TONIGHT AS ANOTHER VORTICITY LOBE ROTATES
ACROSS WEST CENTRAL TEXAS OVERNIGHT. FLOOD WATCHES COULD BE POSTED
WITH THE MORNING PACKAGE...ALTHOUGH THE FOCUS OF WHERE THE HEAVIEST
RAIN WILL FALL IS STILL IN QUESTION AT THIS TIME. THE BEST THREAT
FOR SEVERE WEATHER WILL BE OVER THE NORTHERN EDWARDS PLATEAU AND
NORTHWEST HILL COUNTRY WHERE INSTABILITY WILL BE GREATEST.

TEMPERATURES TODAY WILL VARY WIDELY AS THE SOUTHERN THIRD OF OUR
REGION REMAINS IN THE WARM SECTOR AND WILL ALLOW HIGHS TO GET ABOVE
70 DEGREES. NORTH OF THE FRONT IT WILL BE MUCH COOLER DUE TO CLOUD
COVER AND RAIN...AND EVEN THOUGH AVN GUIDANCE LOOKS TOO COOL...THE
TEMPERATURES FOR ABI AND SJT WILL BE CLOSER TO THE COOLER GUIDANCE
FOR BOTH TODAY AND TONIGHT.

IN THE SHORT TERM...STRONG TO OCCASIONALLY SEVERE THUNDERSTORM CELLS
WERE ENTERING THE NORTHWEST CORNER OF CROCKETT COUNTY AND THE
EASTERN PERMIAN BASIN. HEAVY RAINS HAVE FOCUSED ALONG INVERTED TROUGH
OVER WEST TEXAS AND NORTH OF THE WARM FRONT WHICH EXTENDED ROUGHLY
FROM MAF TO ABI TO ACT. A ROUND OF RAIN AND THUNDERSTORMS WILL MOVE
THROUGH THE WATCH BOX AR@EA DURING THE EARLY MORNING HOURS.

ABI 059/046 ++
JCT 075/052 ++
SJT 063/048 ++

10

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 1:49 AM CDTSevere Thunderstorm WarningSJTCrockett46 min
Apr 25, 3:03 AM CDTTornado WarningSJTIrion62 min
Apr 25, 3:40 AM CDTTornado WarningSJTSterling, Tom Green60 min
Apr 25, 4:02 AM CDTSevere Thunderstorm WarningSJTIrion63 min
Apr 25, 4:11 AM CDTSevere Thunderstorm WarningSJTCrockett49 min
Apr 25, 5:06 AM CDTTornado WarningSJTIrion, Schleicher, Tom Green49 min
Apr 25, 5:10 AM CDTTornado WarningSJTIrion, Schleicher, Tom Green45 min
Apr 25, 7:09 AM CDTSevere Thunderstorm WarningSJTConcho, Menard, Schleicher, Tom Green61 min

Nearby

Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.